Missouri, 2019Winter Storm and Winter Weather in Missouri, December 15 to 17, 2019
December 15 to 17, 2019 · NWS EAX · 18 events in 17 counties and zones
Early in the morning on December 15, 2019 light snow began falling, and increased intensity through the day. While this event was a pretty run of the mill winter storm, it did produce 6 to 8 inches across much of the area.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early in the morning on December 15, 2019 light snow began falling, and increased intensity through the day. While this event was a pretty run of the mill winter storm, it did produce 6 to 8 inches across much of the area. While the forecast and ultimately the system focused across areas along and south of the Missouri River, there was a narrow band of snow that formed across far northeast Kansas and northwest Missouri, bringing a few extra counties north and east of the Missouri River into the higher amounts of snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 15, 5:27 AM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Dec 15, 5:27 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
527 AM CST Sun Dec 15 2019
.Discussion...
Issued at 329 AM CST SUN DEC 15 2019
A winter storm will impact the region over a two day period in two
rounds, the first of which will occur this morning through the
afternoon, the second of which will arrive Monday morning through
the afternoon/evening time frame. Have increased forecast snowfall
accumulations up to the 5 to 7 inch range, generally along an axis
from the Missouri River to Highway 50, including the Kansas City
area. Overall ice accumulations should be limited to around a tenth
of an inch or less, mainly focused south of I-70. Have issued a
Winter Storm Warning for areas along the Missouri River and points
south, beginning this morning until Monday evening for accumulating
snowfall up to 7 inches, with locally higher amounts possible. A
Winter Weather Advisory is in effect for areas across northeast
Kansas and northern Missouri, for accumulating snowfall in the 2
to 4 inch range through Monday.
The mid to upper-level storm system moved inland Saturday evening
and is now working closer to the Four Corners as of early Sunday
morning. Areas of light precipitation are noted on radar imagery
within an area of broad and weak ascent ahead of the deepening
upper-level trough axis. Cloud bases remain high as of early
Sunday morning, thus not anticipating much precip reaching the
surface initially, though this mid-level activity will help to
saturate and prime the column before shortwave energy begins to
work its way into the area this afternoon. For this morning, will
see increasing precip chances by the mid to late morning across
the area. With the cold air mass already in place, road temps are
currently in the 28 to 30 degree range and untreated and elevated
surfaces will quickly become slick once snowfall commences.
Expecting to see up to an inch across most of the area before
noon, while the peak window for activity today will be from noon
to 6 pm. At that time, seeing signals for strong forcing in the
mid-levels and perhaps a convective element, to support high snow
rates along an axis extending from eastern Kansas through eastern
Missouri. The exact location of where this band of potential heavy
snowfall sets up is of course prone to shifting, though currently
thinking areas south of the Missouri River and north of Highway
50 may see afternoon snowfall totals in the 3 to 4 inch range.
Roadways will quickly become hazardous if untreated, and high snow
rates will lead to reductions in visibility during peak weekend
travel periods. This evening, the loss of cloud ice will cause
snow to transition to freezing rain/freezing drizzle for areas
mainly south of Highway 36, though overall precip chances will
begin to wane overnight. The main threat at this point will be
with accumulating ice up to a tenth of an inch for areas south of
I-70.
The second round of wintry precip will arrive Monday morning as the
main mid to upper-level trough moves into the Central Plains. This
round appears to be less intense than what models previously
suggested, though additional mid-level forcing for widespread precip
will add to existing complications from Sunday. Precip will
transition back to snow as moisture availability deepens and cloud
ice returns. The peak window of activity Monday will be from the mid-
morning through the mid-afternoon hours, possibly affecting both the
morning and evening commutes. Snow rates should not be as high as
compared to Sunday, though by this point accumulating snowfall
will begin to approach the 5 to 7 inch mark, with some areas
possibly seeing higher amounts where snow banding develops. The
other consideration in all of this is that temperatures will
remain below freezing throughout the event. Thus, travelers who
may become stranded could be exposed to wind chills near 20
degrees both Sunday and Monday afternoons.
Precip will finally come to an end Monday evening, with dry
conditions returning for the remainder of the work week. Temperature
trends will slowly rebound beginning Tuesday and will continue the
upward climb through the weekend.
&&
.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 517 AM CST SUN DEC 15 2019
Periods of light to moderate snow will affect the terminals
Sunday morning, with increasing chances expected this afternoon.
Snow may become heavy at times Sunday afternoon, with periodic
LIFR conditions possible within areas of snow banding. Mostly dry
conditions will return to the area late this evening, though
periods of light freezing drizzle are possible heading into the
overnight hours. Snow chances will then increase once again early
Monday morning.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning until 6 PM CST Monday for KSZ057-060-
103>105.
Winter Weather Advisory until 6 PM CST Monday for KSZ025-102.
MO...Winter Storm Warning from 9 AM this morning to midnight CST
Monday night for MOZ030>033-038>040-044>046-054.
Winter Storm Warning until 6 PM CST Monday for MOZ028-029-037-
043-053.
Winter Weather Advisory until 6 PM CST Monday for MOZ001>006-
011>013-020-021.
Winter Weather Advisory from 9 AM this morning to midnight CST
Monday night for MOZ007-008-014>017-022>025.
&&
Discussion...Welsh
Aviation...WelshHazardous weather outlook, Dec 15, 5:24 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
524 AM CST Sun Dec 15 2019
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
524 AM CST Sun Dec 15 2019
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Light snow will begin between 6 am and noon across the region. This
light snow will increase in intensity through the afternoon, before
tapering off this evening from west to east. Expect roughly 2 to 4
inches of snow along and north of the Missouri River, with 4 to 6
inches and locally higher amounts along and south of the Missouri
River.
Along with the snow, expect around a tenth of an inch of ice
accumulation due to freezing drizzle and light freezing rain along
and south of the Missouri River.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Another round of light snow is expected to approach the area late
Sunday night into Monday morning and could remain in the area through
Monday morning before gradually moving out of the area from west to
east by Monday evening. At this time expecting another 1 to 3 inches
of snow, mainly along and south of the Missouri River with the Monday
round of snow.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Winter Storm, Buchanan
- When
- December 15, 7:00 AM CST to 6:00 PM CST
- Where
- Buchanan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.660, -94.806 (the zone’s center; the record gives no point)
Light to moderate snow fell across the area on December 15, accumulating six to 8 inches across the county by the end of the day.
Winter Storm, De Kalb
- When
- December 15, 7:00 AM CST to 6:00 PM CST
- Where
- De Kalb forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.893, -94.405 (the zone’s center; the record gives no point)
Light to moderate snow fell across the area on December 15, accumulating six to 8 inches across the county by the end of the day. There was one fatality that occurred along Route J in Dekalb County a couple days later due to a snowy roadway. That report is included in a separate entry.
Winter Storm, Clinton
- When
- December 15, 7:00 AM CST to 6:00 PM CST
- Where
- Clinton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.602, -94.405 (the zone’s center; the record gives no point)
Light to moderate snow fell across the area on December 15, accumulating six to 8 inches across the county by the end of the day.
Winter Storm, Platte
- When
- December 15, 7:00 AM CST to 6:00 PM CST
- Where
- Platte forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.381, -94.774 (the zone’s center; the record gives no point)
Light to moderate snow fell across the area on December 15, accumulating six to 8 inches across the county by the end of the day.
Winter Storm, Clay
- When
- December 15, 7:00 AM CST to 6:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.311, -94.421 (the zone’s center; the record gives no point)
Light to moderate snow fell across the area on December 15, accumulating six to 8 inches across the county by the end of the day.
Winter Storm, Jackson
- When
- December 15, 7:00 AM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
Light to moderate snow fell across the area on December 15, accumulating six to 8 inches across the county by the end of the day.
Winter Storm, Cass
- When
- December 15, 7:00 AM CST to 6:00 PM CST
- Where
- Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.647, -94.355 (the zone’s center; the record gives no point)
Light to moderate snow fell across the area on December 15, accumulating six to 8 inches across the county by the end of the day.
Winter Storm, Ray
- When
- December 15, 9:00 AM CST to 11:00 PM CST
- Where
- Ray forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.352, -93.990 (the zone’s center; the record gives no point)
Light to moderate snow fell through the day, accumulating six to eight inches of snow across the county.
Winter Storm, Lafayette
- When
- December 15, 9:00 AM CST to 11:00 PM CST
- Where
- Lafayette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.066, -93.785 (the zone’s center; the record gives no point)
Light to moderate snow fell through the day, accumulating six to eight inches of snow across the county.
Winter Storm, Johnson
- When
- December 15, 9:00 AM CST to 11:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.744, -93.806 (the zone’s center; the record gives no point)
Light to moderate snow fell through the day, accumulating six to eight inches of snow across the county.
Winter Storm, Carroll
- When
- December 15, 9:00 AM CST to 8:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.427, -93.505 (the zone’s center; the record gives no point)
Light to moderate snow fell across the area on December 15, accumulating six to 8 inches across the county by the end of the day.
Winter Storm, Chariton
- When
- December 15, 9:00 AM CST to 8:00 PM CST
- Where
- Chariton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.515, -92.963 (the zone’s center; the record gives no point)
Light to moderate snow fell across the area on December 15, accumulating six to 8 inches across the county by the end of the day.
Winter Storm, Randolph
- When
- December 15, 9:00 AM CST to 8:00 PM CST
- Where
- Randolph forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.440, -92.497 (the zone’s center; the record gives no point)
Light to moderate snow fell across the area on December 15, accumulating six to 8 inches across the county by the end of the day.
Winter Storm, Saline
- When
- December 15, 9:00 AM CST to 8:00 PM CST
- Where
- Saline forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.137, -93.202 (the zone’s center; the record gives no point)
Light to moderate snow fell across the area on December 15, accumulating six to 8 inches across the county by the end of the day.
Winter Storm, Howard
- When
- December 15, 9:00 AM CST to 8:00 PM CST
- Where
- Howard forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
Light to moderate snow fell across the area on December 15, accumulating six to 8 inches across the county by the end of the day.
Winter Storm, Pettis
- When
- December 15, 9:00 AM CST to 8:00 PM CST
- Where
- Pettis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.728, -93.285 (the zone’s center; the record gives no point)
Light to moderate snow fell across the area on December 15, accumulating six to 8 inches across the county by the end of the day.
Winter Storm, Cooper
- When
- December 15, 9:00 AM CST to 8:00 PM CST
- Where
- Cooper forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
Light to moderate snow fell across the area on December 15, accumulating six to 8 inches across the county by the end of the day.
Winter Weather, De Kalb
- When
- December 17, 10:13 AM CST
- Where
- De Kalb forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Insurance Company
- Coordinates
- 39.893, -94.405 (the zone’s center; the record gives no point)
A fatality accident occurred on a snowy roadway a couple days after a large winter storm impacted the region. In this case a vehicle ran out of control into oncoming traffic, striking another vehicle in a semi-head on collision. The occupant of the out of control vehicle passed away and another occupant was seriously injurred.
MHP Police Report: https://www.mshp.dps.missouri.gov/HP68/AccidentDetailsAction?ACC_RPT_NUM=190729581 .
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Indiana, December 15 to 17, 20192 deaths · 45 injured · $590,000 · 12 events
- Winter Storm and Winter Weather in Kansas, December 15, 20191 death · 1 injured · 5 events
- Avalanche in Utah, December 15, 20191 death · 1 event
- Winter Weather in Ohio, December 15 to 16, 201932 events
- Strong Wind in New York, December 15, 2019$16,000 · 16 events
- Winter Storm in Missouri, December 15 to 16, 201913 events
- Heavy Snow and Winter Weather in Illinois, December 15 to 17, 201912 events
- Winter Storm in Illinois, December 15 to 16, 201911 events
- High Wind and Winter Weather in California, December 15, 201971 kt wind · 7 events
- Winter Weather in Indiana, December 15 to 16, 20197 events
- Winter Storm in Kansas, December 15, 20196 events
- Winter Storm in Kansas, December 15, 20195 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867687, 867688, 867689, 867690, 867691, 867692, 867693, 867695, 867696, 867697, 867698, 867699, 867700, 867701, 867702, 867703, 867704, 867694.